Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 10, 2003, 6:17 PM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 6:17 PM CDT (23:17 UTC)
- Expired
- May 10, 2003, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Columbia County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 113 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 6:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
452 WUUS53 KMKX 102317 SVRMKX WIC021-111-110000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 616 PM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 700 PM CDT * AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF BARABOO...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PORTAGE AT 635 PM CDT. PARDEEVILLE AT 645 PM CDT. FRIESLAND AT 700 PM CDT. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4352 9004 4325 8990 4359 8905 4362 8968 $$ HENTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:25 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 10, 2:25 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 PM CDT SAT MAY 10 2003
MAIN FORECAST CONCERN IS ON SEVERE POTENTIAL EARLY TONIGHT...THEN ON
STRONG WINDS AROUND INTENSIFYING LOW.
SURFACE TRACK WILL DETERMINE POTENTIAL OF SEVERE. IF ETA VERIFIES
WITH THE TRACK INTO SW WI EARLY TONIGHT...THEN SEVERE THREAT OVER
THE FORECAST AREA WILL BE BIGGER CONCERN THAN THE MORE E GFS TRACK.
PREFER ETA AT THIS MOMENT BASED ON WATER VAPOR IMAGERY WITH
APPROACHING SHORT WAVE. ALSO INTENSIFYING SYSTEMS OFTEN TAKE THE
FARTHER WEST TRACK.
CLEARING OVER SOUTHERN WI WILL HELP IN DESTABILIZATION...BUT MAIN
INGREDIENT WILL BE STRONG DYNAMICS AND SHEAR WITH RAPIDLY
INTENSIFYING SYSTEM. INSTABILITY IS RATHER WEAK...BUT THIS MAY BE
MORE DUE TO MODELS GENERATING PRECIPITATION AND A MORE MOIST
ADIABATIC LAPSE RATE. IN REALITY CAPE MAY BE HIGHER THAN MODELS
INDICATE.
WITH STRONG LOW LEVEL SHEAR...WITH 1 KM HELICITIES AROUND 280...A
FEW TORNADOES ARE NOT OUT OF THE QUESTION. ALSO STRONG
WINDS...ESPECIALLY AS OCCLUSION TAKES PLACE. EXPECT MAIN SEVERE
THREAT THIS EVENING THROUGH AROUND 2 AM.
STRONG WINDS REACHING ADVISORY CRITERIA LATE TONIGHT TOWARD MORNING
AND CONTINUING SUNDAY.
IN THE DAY 3 THROUGH 5 PERIOD HAVE ADJUSTED FORECAST TOWARD THE NEW
GFS...IN KEEPING BRINGING NEXT SHOWER POTENTIAL TUESDAY NIGHT AND
WEDNESDAY.
.MKX...WIND ADVISORY LATE TONIGHT AND SUNDAY
ZONES 046-047-051-052-056>060-062>072
HENTZHazardous weather outlook, May 10, 2:05 PM CDT, 4 hours 12 minutes before
WIZ046-047-051-052-056>060-062>072-110915- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 205 PM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ROUGHLY SOUTH OF A LINE FROM JANESVILLE TO MILWAUKEE. NORTH OF THE LINE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REST OF SOUTHERN WISCONSIN. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE...WITH AN ISOLATED TORNADO. A WARM FRONT IN CENTRAL ILLINOIS WILL MOVE NORTH INTO SOUTHERN WISCONSIN THIS EVENING...AS LOW PRESSURE IN NORTHERN MISSOURI REACHES SOUTHWEST WISCONSIN OVERNIGHT. THE AIRMASS OVER SOUTHERN WISCONSIN WILL BECOME MORE UNSTABLE LATE THIS AFTERNOON AND EVENING ...AS SOUTHERLY WINDS PUSH MOISTURE IN THE AREA...INCREASING THE RISK OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY OVER THE NEARSHORE WATERS OF LAKE MICHIGAN...STRONG WEST WINDS TO 30 KNOTS ARE EXPECTED SUNDAY MORNING THROUGH SUNDAY NIGHT. WAVES TOWARD THE OPEN WATERS OF LAKE MICHIGAN WILL BUILD TO 5 TO 7 FEET BY SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS EVENING. REM
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.